Alabama, 2001

Damaging Wind in Alabama, March 12, 2001

March 12, 2001 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 9:50 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 12, 9:50 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST MON MAR 12 2001

NEW TORNADO WATCH #60 COVERS ALL OF SE MS AND SW AL.  BECOMING
INCREASINGLY CONCERNED ABOUT FAIRLY HIGH HELICITY VALUES IN REGION
OF DEEPLY VEERED BNDRY LAYER WINDS OVER THIS REGION OVER NEXT 3 TO 6
HRS.  UPDATED ZONES ALREADY SENT.  COASTAL MARINE RUNNING A BIT LATE
DUE TO GETTING THE NEW WATCH BOX OUT.  MARINE PACKAGE OUT ASAP.

/05

.MOB...
AL...SMALL CRAFT ADVISORY GMZ650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Mar 12, 5:30 AM CST, 5 hours 40 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST MON MAR 12 2001

A SERIES OF MID LEVEL DISTURBANCES WILL MOVE ACROSS A DEEPLY
SATURATED AIRMASS FOR PERIODS OF SHOWERS AND THUNDERSTORMS TODAY.  A
STRONG LOW LEVEL JET AND DRIER AIR PUNCHING INTO THE MID LEVELS WILL
CAUSE THE ATMOSPHERE TO DESTABILIZE FURTHER TODAY FOR THE THREAT OF
SEVERE WEATHER.  AS A RESULT...THE STORM PREDICTION CENTER HAS
POSTED A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE REGION TODAY.
DUE TO HIGH MOISTURE CONTENT...LOCALLY HEAVY RAINS WILL ALSO
CONTINUE TO BE A THREAT.

EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER
OPERATIONS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION TODAY.

ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE
WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 12, 11:10 AM CST to 11:20 AM CST
Where
Washington County, Mc Intosh
Measured
75 kt (86 mph)
Injuries
6 direct, 0 indirect
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -88.033

A line of severe thunderstorms produced a microburst, with winds estimated in excess of 80 mph, in the vicinity of McIntosh. The severe winds completely destroyed several trailer homes in the area, injuring 6 individuals. Significant tree and structural damage to buildings occurred over a widespread area around McIntosh. Many automobiles were heavily damaged or destroyed as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237159.